Pseudomembranous colitis within radiotherapy field following concurrent chemoradiation therapy: A case report

3Citations
Citations of this article
10Readers
Mendeley users who have this article in their library.

Abstract

Development of nonantibiotic-associated pseudomembranous colitis has been reported in patients receiving chemotherapy. Herein, we report a case of a 70-year-old man with diabetes mellitus and hypertension who received concurrent chemoradiation therapy after surgery for stage III pT3N1M0 rectal cancer. After completion of the therapy, the patient presented with a 2-week history of intermittent watery diarrhea (seven to nine times per day). However, the patient was afebrile and laboratory examination revealed no evidence of leukocytosis. Computed tomography disclosed inflammation of the sigmoid colon, infiltrative changes around the anastomotic site, and edematous changes straddling the serosal surface. Colonoscopic examination revealed multiple whitish patches within the radiation field, a finding suggestive of pseudomembranous colitis. No concomitant antibiotics were used during the period of concurrent chemoradiation therapy. Empirical oral metronidazole (500 mg every 8 hours) was administrated for 2 weeks. At the end of this treatment, stool culture was negative for Clostridium difficile. Physicians should be aware of the potential for the development of pseudomembranous colitis following concurrent chemoradiation therapy. © 2013 Shen et al, publisher and licensee Dove Medical Press Ltd.

Cite

CITATION STYLE

APA

Shen, B. J., Lin, S. C., Shueng, P. W., Chou, Y. H., Tseng, L. M., & Hsieh, C. H. (2013). Pseudomembranous colitis within radiotherapy field following concurrent chemoradiation therapy: A case report. OncoTargets and Therapy, 6, 25–28. https://doi.org/10.2147/OTT.S40145

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free